Lightheadedness during steep turns

  • Thread starter Thread starter BP-guest
  • Start date Start date
B

BP-guest

Guest
During my last flight review I noticed definite lightheadedness during steep turns. Cause for concern? I didn't ever feel like I was in real danger of passing out, but it was very noticeable.

I take two medications that can affect blood pressure, so that might be a factor - Lisinopril (10mg) and Metoprolol (50mg), and as a result my usual blood pressure can be on the low side anyway. (This is desirable for other reasons.) I've had a class 3 medical for years without any problem, including the most recent one a few months ago.

I'm not too concerned from the perspective of keeping my medical (unless I should be?), but should I be concerned from a safety point of view? I've never noticed any issue outside higher-than-normal-G-forces situations like steep turns, and even then I think a quick 90-degree turn feels different than sustaining a 360.

Thoughts? Thanks!!
 
Look up tilt table test. Perhaps you could inquire with your physician about having one.
 
Last edited:
I would be concerned if I was taking medicine to lower my blood pressure and I was feeling lighteded under g forces. In fact, i would probably ground myself rather than risk the next step consequences.

Doesn't Metoprolol require a cardiac evaluation? I know the use I've seen in the past has always been for some kind of cardiac rhythm issue.

I would be concerned for your medical. But I'm just ultra conservative when it comes to medical issues?
 
May be psychological. Get an intro to acro flight and see how you hold up to more and longer G. If you don't gray out on a sustained 4G pull, nothing you can do in a spam can should worry you.
 
Last edited:
Did you perform the anti g straining (hook maneuver to Navy types) maneuver?

Seems indicative of lower than average blood pressure to me.
 
Do you get lightheaded if you stand up quickly?

No.

Dehydrated? Maybe slightly but not obviously.

AGSM - no, not really, did try holding breath a bit.

The metoprolol is for Marfan Syndrome, primarily to proactively lower force on the aorta; this is regularly monitored by a cardiologist and of course my AME knows about it. Lisinopril also to keep the BP on the low side, for similar reasons. My typical BP varies depending on various things, but something in the 110/70 range is probably a middle ground.
 
I think most people get a bit lightheaded when you are turning at greater than a 45 degree bank at decent speed. I've been on metoprolol (beta blocker) and flecainide (calcium channel blocker) for 25 years for afib. My resting heart rate is low 40's. Never had a DME that had an issue with it. What is the state of your overall health? It's never a bad idea to get checked out just to build your confidence. I see a cardiologist annually and do stress tests every second year. I also walk 25 miles per week pushing a heavy duty cart around the golf course in 95 degree heat in Atlanta, so I'm confident that I have decent conditioning. But don't fret over some minor discomfort that is quite common before you know there is a problem. It's simple physics. Do the math and calculate the G's. It's the same as pulling G's on a rollercoaster. The issue is whether you are at risk for GLOC. Did your vision narrow at all during the incident, or did you just experience some minor discomfort? BTW, I don't think a tilt table (had one) does anything to simulate G loading in an aircraft.
 
Waiting for your vision to narrow is okay for dual pilot setups. But if you wait for that, your frontal lobes (judgement, decisionmaking) were jeopardized a while ago....

I would do NO workup. Remember a 45 deg bank is only 1.4 Gs. A 60 is 2.0 Gs. In my youth I was a G-wuss: 5.4 sustained. It ain't pretty.

Just try with less antihypertensives if your doc is agreeable. No point in having a potential side effect in what is viewed as "protection against hypertensive adverse events".
 
I agree with Dr. Bruce. Metoprolol is rarely used (alone or in combination) for hypertension unless there is another condition requiring a beta blocker. It's typically a 4th line drug for simple hypertension. Since medications can be used for different reasons it's not possible to know with certainty if this would be a good strategy in your case. I'd consider dropping the dose or even discontinuing it and either increasing the lisinopril (to 20 or even 40 mg) or possibly adding amlodipine as required for good BP control. Although lisinopril is a good medication there has been a trend of using ARBs such as losartan over ACE inhibitors such as lisinopril.

Don't talk your physician into ordering a tilt test. That test is very rarely used these days. I can't remember the last time this was ordered by a cardiologist or electrophysiologist (heart rhythm cardiologist) at my hospital. I think the pediatric cardiologist might order rarely to evaluate a child or adolescent who has recurrent syncope.
 
This could be as simple as imperfect "centering of the ball" in a performance turn - 45 or 60 degrees. The entry from coordinated flight to discoordinated and make differential vestibular input make you quasy.

So for this situation, small changes to your regimen only, and "try it out"

Tilt table? ------> run away!!
 
Just to clarify -- the metoprolol is NOT for hypertension; it's a prophylactic to reduce stress on the aorta and slow the usual stretching of the aorta that commonly occurs with Marfan syndrome. I've been on it at this dose for decades; I'm in my mid-50s and the aortic root is still on the high end of normal (39mm last echo). The lisinopril on the other hand is for hypertension, but I've only been on that for... maybe a year? And 10mg seems plenty to get my BP to the low end of normal; if anything I would be inclined to reduce the lisinopril first (if 5mg is still in the range of efficacy) and leave the metoprolol alone unless the medical professionals feel that isn't a good choice.
 
That's what I mentioned, that beta blockers have other indications than hypertension. They are considered first line agents for aortic aneurysms (or those at risk) and are usually combined with ACE-I (such as lisinopril) or an ARB such as losartan. The blood pressure target for those with an enlarged aorta is lower than for simple hypertension, probably 120 systolic (sometimes lower).

Dizziness or lightheadednesss is a common symptom and the first step is to try to determine if it's vertigo, an inner ear problem, or a problem with transient reduced brain perfusion due to low blood pressure from a variety of causes.

I agree with Dr Bruce above that under the circumstances described in the original post (steep turns), this is more likely an inner ear problem. If the symptoms also occur outside of flight maneuvers or sudden head movements then other causes of dizziness like transient low blood pressure or cardiac arrhythmia may need to be considered and evaluated.

I would not reduce the dose of either metoprolol succinate or lisinopril unless symptoms correlate strongly with episodes of excessively low heart rate or blood pressure if they are being used to treat an aortic problem.
 
Not addressing the cause for lightheadedness, but a caution that beta blockers have a much greater effect on patients as they age. Even though a dose has has been tolerated for decades, it might need to be reduced as one ages, or even stopped.
 
"beta blockers have a much greater effect on patients as they age"

That's true for many medications.

Sometimes the effect can be dramatic and patients show up with a very low heart rate (20s or 30s) but it's usually more gradual so that dosage adjustments occur over the years.
Prescriptions last a year or less so a patient will be reevaluated periodically. If a person is trying to delay a major surgical procedure such as an aortic aneurysm repair then it may be worth it to tolerate some side effects.
 
Old Thread: Hello . There have been no replies in this thread for 365 days.
Content in this thread may no longer be relevant.
Perhaps it would be better to start a new thread instead.
Back
Top